However, when you also have inflammatory bowel disease (IBD), you may have special challenges that complicate your ability to eat healthy foods and get more exercise. With all of these factors, how do you safely drop those extra pounds and continue to manage your IBD? Share Your Tips
- I am 31 years old, I was put on 100mg for 3 months for ITP before I got my spleen out. I gained 25lbs complete with moon facies, muscle/bone deterioration and constant sweating. I cut all carbonated beverages, fake sweetners, started juicing and drinking tons of water. The excercise came slow after the operation but I started to notice small changes pretty quickly. It's a definite process.
- —Guest Amanda
- I have Lupus and scleroderma I was prescribed prednisone when I was admitted into the hospital they started me on 60mg and when I was released they prescribed me 40mg I use to be 135lbs I have never been so unhappy in my life. I went to my doctor 3 weeks later I was 158lbs and that was not even the half of it my face is like a balloon I look like I am 6mos. pregnant I am now having severe joint pain especially in the lower back I fall a lot it is awful all I want to do is eat sweets and I try not to eat as much but I can't it is like I am starving. It has been 2mos. and I had to go back to the doctor and when they weighed my I was 189lbs this is so awful I am only 5'1" this has been so depressing for me now I am down to 10mg so I'm not sweating as bad anymore but the cravings have slowed down a little but I have not taken off any weight the doctor told me I should start to see some weight come off well 2wks and not 1lbs has come off not even with exercise be cautious of prednisone.
- —Guest Mary
- In the beginning of my freshman year of highschool when I was fourteen, I was diagnosed with idiopathic membranous nephropathy. I was on prednisone 60 mg a day for six months. I only gained thirty pounds because I did volleyball and was fit. After the season was over I gained more weight. That's the one thing I regret not excersizing after. Also I didn't watch how I ate. It was crazy. And I felt so conscious about my looks because of the moon face and body swelling. I felt fat. Of course now I'm off it and go running while I listen to my ipod. I list even more weight than from what I gained from the prednisone.
- —Guest Samantha
- I'm a 30yr old male, took 60mgs daily of pred for 6 months. Now weaning off and at 10 mgs daily. I was eating entire 2lb potroasts, family sized tiramasus, waking up to eat every night.. I am hardcore athlete and do concrete constuction in 100° heat. I gained 30lbs and moon faced, red face, acne, heart rate increased, no libido. I have been taking 10 mgs for 1 month and have serious decrease in appetite. Increase in libido. Feeling much better and am losing weight while snacking on apples and not sleep eating in the middle of the night. I don't wake up every two hours to piss anymore either.
- —Guest My love now calls me The Ham:(
- I've been on prednisone 20+ years. I use to be 40-50 lbs oveweight. Within the last few years, I've figured out how to lose it. You need to exercise everyday even if it is a walk around the neighborhood. Watch what you eat and how much you eat. I eat something spicy at least once a week. It help digestion. Get off the soda pop and drink lots of water. It helped me. If you don't have many sugary food items and eat a lot of fruits and veggies, you should do good. Also watch the sodium like not much chips. Also watch the bread and grain intake. If you eat a few smaller meals and have a couple of healthy snacks throughout the day, you'll have enough energy and be able to digest things well. I lost all that weight while being on prednisone. If you want to lose weight, this is my advice to you. Keep a healthy lifestyle of eating right and exercise or it will be that much harder.
- —Guest Anne
Prednisone Side effects
- I am 31. I have been getting migraines almost every day lately, after a trip to the ER last week I was sent home with a perscription for Prednisone. I have stopped taking it recently. I went to a walk in clinic today with blurred vision and eye pain I have been having over the last few days. The doctor diagnosed me with Acute Narrow Closure Glaucoma and to go to the ER. I am back from the ER now and was told that both of my eyes have a pressure of 22 and the Prednisone is to blame and vision will get better in a few days. Not sure if I should trust this will get better on its own. Everything I read about Glaucoma says that pain and visual disturbance is a serious problem. Any advice??
- —Guest Hilary
It's possible but hard!
- I've been on pred for 34 years. I started when I was 16 & since then I had the most difficult time with weight & side effects. I took 200mgs a day! This was in the '80s. Causing me to borrow pregnant dresses from a friend later on at 18 (she was 23) because I'd puffed-up like a giant pufferfish! I had lupus diagnosed then a kidney transplant. Now my muscles are weak & I keep on falling. My face is the size of a pumpkin but if I get up at 7am everyday it won't get so big (I have moon face & a lump on my back) I eat 1 diet meal a day -- try before 6- 7pm. I believe things can move in the right direction as they have. I've lost 15lbs so far. Try & keep the faith! God bless to all!! Vx
- —Guest Victoria
- It took me about 8 months but I lost the 20-25 kilos I gained from this drug. The key for me was just exercise a lot more and eat healthy.
- —Guest bigboy
Someone Who Knows
- I have been on Prednisone 20 mg's for about 5 years for extreme gout. There is a battle daily to lose weight. Prednisone is wicked but the only thing that works for me it has eaten away the cartilage in my body. When I bend over my bones sound like a popcorn machine. Please use prednisone with care.
- —Guest bill bradd
Check Your Thyroid
- I no longer make cortisol so will remain on prednisone for life. Get your thyroid checked because it shut mine down and once l was placed on thyroid medication my weight dropped right back down.
- —Guest Laurie
Not that Simple
- I gained 100lbs. I was extremely fit and active before, but suffered from juvenile arthritis. Under the advice of my doctor, I took Prednisone for three years before I refused to take it any more because the weight gain was so profound. Over the last ten years, I've tried EVERYTHING (even Weight Watchers where I gained 33 pounds more) except surgery. Before I took it, I was a 158lb, size 6 weight trainer/long distance runner. Now, I'm 272 pounds and MORE physically active than I was then with a better diet. Currently, I work with a certified trainer (former Navy SEAL physical therapist), cardio every day for 45 minutes, high resistance weight training three times a week. I've hired a nutritionist; no salt, no sugar, low calories, six meals a day, increased potassium and vitamins. I've been doing this for two years with no change. This is absolutely ridiculous. This drug is awful - the doctors that prescribe it are poorly educated on the dangers and long term risks.
- —Guest RenGrrl
- But it doesn't explain why when I was on a low fat, low carb, low calorie diet doing 1-2 hours serious exercise 5 days a week and still gained....now I'm off and only 1lb lost. I think the science people really don't understand this drug.
- —Guest janeybabs
Eating Like A Diabetic
- I tried eating a diabetic-like diet. Small amounts every 2-3 hours with proper portion control/proteins and foods to control blood sugar spikes. I tried a glycemic like diet that started out 2 weeks to boost metabolism with mostly greens, veggies, fats and meats and then on to adding carbs to a more normal but portioned eating pattern. It worked and 50lbs gone over 1.5 years. Off for 3 years. I still eat like a toddler every 2-3 hours and actually enjoy healthy foods and I am never feeling deprived. Avoid anything with sugars that are not natural (e.g. fruit juice from concentrate, anything with fructose/glucose syrups). Just my personal experience. Check of course with your doctor first.
- —Guest payitforward
- Eat less. No sodium, plenty of vegetables. Again, sodium free foods. Particularly snacks such as chips, crackers, and salted cold cuts.
- —Guest kem
- Doing exercise like yoga really helps, also eating vegetables like tomatoes and cucumbers.
- —Guest Ada
Losing Weight Is Possible
- Prednisone is one of the medications I've taken in my life that packed the pounds on me -- I went from being underweight to gaining 57 pounds and being overweight. With the help of Weight Watchers, I lost 43 pounds and got down to a healthy weight over a period of 2 years. I had lost weight with WW quickly before, but that change didn't stick. To me, slow weight loss is much better than losing it quickly, without learning anything about oneself and one's relationship with eating.
- Try the book: The Anti-inflammatory Diet. She has great menus and explains why some foods cause more weight gain than others. My friend follows this and looks great, of course you have to exercise 30 minutes a day too! I started it last week and don't feel so bloated now. I believe this will work!